Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 10, NWS Lubbock, TX

May 7, 2019Castro County, Hale County, Swisher County, Texas

NWS Lubbock, TX issued this tornado warning at May 7, 2019, 4:23 PM CDT for Castro County, Hale County, Swisher County, Texas. It was in force for 37 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2019, 4:23 PM CDT (21:23 UTC)
Expired
May 7, 2019, 5:00 PM CDT
In force
37 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Castro County, TX, Hale County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 79 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 4:27 PM CDTTORNADO7 N Halfway, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:00 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 9.4 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 334 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
334 J/kg
Mixed-layer CIN
-280 J/kg
Mixed-layer LCL
2060 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WFUS54 KLUB 072123
TORLUB
TXC069-189-437-072200-
/O.NEW.KLUB.TO.W.0010.190507T2123Z-190507T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lubbock TX
423 PM CDT Tue May 7 2019

The National Weather Service in Lubbock Texas has issued a

* Tornado Warning for...
  Southeastern Castro County in the Panhandle of Texas...
  Northwestern Hale County in northwestern Texas...
  Southwestern Swisher County in the Panhandle of Texas...

* Until 500 PM CDT.
    
* At 423 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 4 miles north of Halfway, or 11 miles northeast of
  Olton, moving northeast at 25 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3456 10186 3439 10161 3414 10194 3424 10209
      3428 10209
TIME...MOT...LOC 2123Z 220DEG 23KT 3426 10197 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

07
2 follow-up statements
729 
WWUS54 KLUB 072140
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
440 PM CDT Tue May 7 2019

TXC069-189-437-072200-
/O.CON.KLUB.TO.W.0010.000000T0000Z-190507T2200Z/
Castro TX-Hale TX-Swisher TX-
440 PM CDT Tue May 7 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SOUTHEASTERN CASTRO...NORTHWESTERN HALE AND SOUTHWESTERN SWISHER
COUNTIES...
        
At 439 PM CDT, a severe thunderstorm capable of producing a tornado
was located 10 miles east of Hart, moving north at 45 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3456 10186 3439 10161 3428 10176 3425 10193
      3427 10201 3428 10209
TIME...MOT...LOC 2139Z 195DEG 37KT 3438 10193 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

PAZOS
179 
WWUS54 KLUB 072152
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
452 PM CDT Tue May 7 2019

TXC069-189-072202-
/O.CAN.KLUB.TO.W.0010.000000T0000Z-190507T2200Z/
Castro TX-Hale TX-
452 PM CDT Tue May 7 2019

...THE TORNADO WARNING FOR SOUTHEASTERN CASTRO AND NORTHWESTERN HALE
COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 1100 PM CDT for the Panhandle
of Texas.

LAT...LON 3456 10186 3439 10161 3436 10174 3434 10190
      3435 10200 3439 10200
TIME...MOT...LOC 2152Z 220DEG 23KT 3444 10186 

$$

TXC437-072200-
/O.CON.KLUB.TO.W.0010.000000T0000Z-190507T2200Z/
Swisher TX-
452 PM CDT Tue May 7 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
SOUTHWESTERN SWISHER COUNTY...
        
At 452 PM CDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southwest of Tulia, moving northeast at 25 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Weather spotters reported a funnel cloud.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3456 10186 3439 10161 3436 10174 3434 10190
      3435 10200 3439 10200
TIME...MOT...LOC 2152Z 220DEG 23KT 3444 10186 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

PAZOS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this tornado warning went out at May 7, 2:20 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 7, 2:20 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
220 PM CDT Tue May 7 2019

.DISCUSSION...

Main focus for this forecast will surround the severe weather
chances this afternoon and evening.

Deep upper level low is moving through AZ this afternoon with SWRLY
flow over the CWA. Quick surface analysis shows the dryline in far
eastern NM with a quasi-stationary/cold front straddling the TX/OK
Panhandles (just north of the FA). Moisture continues to increase
area wide with dewpoints now in the 60Fs. The expectation is that as
the day progresses the dryline will push slightly further east into
the CWA as the cold front drops further south and a surface low
develops in far eastern NM. This will effectively create a triple
point near and around our far NW counties. As diurnal heating
combines with ample upper level energy provide by the upper level
low convection will develop south of the cold front and along the
dryline.

All severe parameters tell the story of area wide scattered severe
weather. In general, guidance continues to show steep lapse rates of
8-9 C/km (thanks to afternoon mid-level cooling), MUCAPES of 2500-
3500 J/kg and Bulk Shear values of ~40-45 kts. This will favor
supercell development with all hazards in play. Initial threats will
be very large hail, damaging wind gusts and locally heavy rainfall.
As the evening progresses the threat for tornados goes up due the
increasing low level jet and low level helicity values. The area
with maximum tornado threat will be near the position of the front
in the far eastern extreme Texas Panhandle.

The main uncertainties for this forecast surround the amount of
cirrus currently over much of the FA and the eventual placement of
the dryline and front. Both of these things could limit convection
or convection placement.

Tomorrow, will be a down day as as a Pacific front pushes much of
the moisture east and SW surface flow advects warmer and drier air
into the area. A cold front is progged to move through the FA late
Wednesday into early Thursday. This will force any residual moisture
south of the area. There is a slight chance that precip could
develop along the cold front early Thursday morning. For now we have
keep the forecast dry but that could change in later iterations.
Friday, another upper level low will develop off the coast of
California. This will place us under SWRLY flow and allow for
moisture to return to the region, increasing our rain shower and
thunderstorm chances late in the weekend into early next week.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

28
Hazardous weather outlook, May 7, 11:23 AM CDT, 5 hours before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1123 AM CDT Tue May 7 2019

TXZ021>044-080430-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
1123 AM CDT Tue May 7 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This Afternoon and Tonight

Widespread severe thunderstorms are expected late this afternoon
and evening across the entire region. The greatest risk will
occur across the northern Rolling Plains and extreme southern Texas
Panhandle. The expected threats this afternoon will be hail to
the size of baseballs, wind gusts 70 to 80 mph and isolated
tornadoes. In addition, heavy rainfall may cause localized
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 9:25 PM CDTSpecial Weather StatementLUBParmer35 min
May 6, 9:59 PM CDTSpecial Weather StatementLUBParmer31 min
May 6, 10:13 PM CDTSevere Thunderstorm WarningLUBParmer32 min
May 6, 10:38 PM CDTAreal Flood AdvisoryLUBParmer2 hr
May 6, 10:41 PM CDTSevere Thunderstorm WarningLUBParmer49 min
May 6, 11:17 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer58 min
May 6, 11:49 PM CDTSevere Thunderstorm WarningLUBCastro, Parmer41 min
May 7, 2:44 PM CDTSevere Thunderstorm WarningLUBHockley, Lamb, Lubbock24 min
May 7, 2:59 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Hockley, Lamb61 min
May 7, 3:54 PM CDTSevere Thunderstorm WarningLUBCastro, Hale, Lamb, Swisher66 min
May 7, 4:04 PM CDTAreal Flood AdvisoryLUBCastro, Hale, Lamb, Swisher116 min
May 7, 4:40 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Terry35 min
May 7, 5:00 PM CDTTornado WarningLUBCastro, Swisher30 min
May 7, 5:06 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher54 min
May 7, 5:08 PM CDTSevere Thunderstorm WarningLUBLynn, Terry37 min
May 7, 5:10 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock35 min
May 7, 5:20 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Lynn, Terry25 min
May 7, 5:27 PM CDTTornado Warning Tornado observedLUBSwisher33 min
May 7, 5:44 PM CDTSevere Thunderstorm WarningLUBHockley, Lubbock, Terry31 min
May 7, 5:45 PM CDTSevere Thunderstorm WarningLUBLynn, Terry18 min
May 7, 5:57 PM CDTTornado Warning Tornado observedLUBBriscoe, Swisher48 min
May 7, 6:00 PM CDTFlash Flood WarningLUBCastro, Swisher2 hr
May 7, 6:39 PM CDTSevere Thunderstorm WarningLUBHale, Lubbock36 min
May 7, 6:43 PM CDTSevere Thunderstorm WarningLUBHockley, Terry32 min
May 7, 6:45 PM CDTSevere Thunderstorm WarningLUBCochran30 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.